Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 14, NWS Birmingham, AL

November 14, 201339 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 14, 2013, 4:11 AM CST for 39 counties in Alabama. It took effect at Nov 14, 2013, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2013, 4:11 AM CST (10:11 UTC)
In effect from
Nov 14, 2013, 12:00 PM CST
Expired
Nov 14, 2013, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WWUS84 KBMX 141011
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 AM CST THU NOV 14 2013

...LOW RELATIVE HUMIDITY VALUES WILL PRODUCE RED FLAG CONDITIONS
ACROSS ALL OF CENTRAL ALABAMA TODAY...

ALZ011>015-017>050-142100-
/O.UPG.KBMX.FW.A.0010.131114T1800Z-131114T2300Z/
/O.NEW.KBMX.FW.W.0014.131114T1800Z-131114T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
411 AM CST THU NOV 14 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...FROM THE SOUTHEAST AROUND 5 TO 10 MPH.

* HUMIDITY...WILL DROP TO 20 TO 25 PERCENT THURSDAY.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR. 


&&

$$
1 follow-up statement
742 
WWUS84 KBMX 142118
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CST THU NOV 14 2013

...LOW RELATIVE HUMIDITY VALUES WILL PRODUCE RED FLAG CONDITIONS
ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON...

ALZ011>015-017>050-142300-
/O.CON.KBMX.FW.W.0014.000000T0000Z-131114T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
318 PM CST THU NOV 14 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON FOR ALL OF CENTRAL ALABAMA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

* WIND...FROM THE SOUTHEAST AROUND 5 TO 10 MPH.

* HUMIDITY...WILL DROP TO 20 TO 25 PERCENT THURSDAY.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 14, 3:42 AM CST, 29 minutes earlier.

Area forecast discussion, Nov 14, 3:42 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 AM CST THU NOV 14 2013

.SHORT TERM...TODAY THROUGH SATURDAY.

ANOTHER FROSTY MORNING ACROSS THE AREA WITH ALL LOCATIONS BELOW
THE FREEZING MARK. AS THE SURFACE HIGH PUSHES OFF TO THE CAROLINA
COAST...SURFACE WINDS WILL BECOME SOUTHEAST THIS AFTERNOON AND
TEMPERATURES WILL RISE INTO THE UPPER 50S TO LOWER 60S. 1000-850MB
FLOW WILL BECOME SOUTHERLY TONIGHT AND INCREASE IN SPEED. THIS
WILL ALLOW CLOUDS TO SPREAD INTO SOUTH CENTRAL ALABAMA AFTER
MIDNIGHT. TEMPERATURES WILL BE MUCH WARMER TONIGHT DUE TO
INCREASING WARM AIR ADVECTION. A WEAK SHORT WAVE TROF WILL PASS TO
THE NORTH OF ALABAMA ON FRIDAY. THE MODELS HAVE BEEN VERY
INCONSISTENT WITH THE POSSIBILITY OF SHOWERS ON FRIDAY. THE GFS
AND NAM MODEL RUNS OVER THE PAST FEW DAYS HAVE BEEN ON THE DRY
SIDE...BUT THEY ARE NOW SHOWING MORE DEVELOPMENT OF SHOWERS.
INCREASED RAIN CHANCES ACROSS THE SOUTHEAST COUNTIES ON FRIDAY
WHERE DEEPER MOISTURE WILL RESIDE...AND LEFT ALL OTHER AREAS WITH
A SLIGHT CHANCE OF SHOWERS. RAIN CHANCES MAY NEED TO BE RAISED
ALL AREAS IF MODELS CONTINUE TO TREND WETTER.

ONCE THE SHORT WAVE PASSES TO THE EAST OF THE AREA FRIDAY NIGHT THE
AREA WILL BE IN A WEAK POSITIVE OR NEUTRAL LIFT PATTERN...AND
MINIMAL SHOWER ACTIVITY EXPECTED FRIDAY NIGHT AND SATURDAY.
TEMPERATURES WILL CONTINUE TO WARM DUE TO INCREASING UPPER HEIGHTS
AND WARM AIR ADVECTION...WITH HIGHS ON SATURDAY EXPECTED TO BE IN
THE 70S AREA WIDE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

A VERY WET PATTERN SETTING UP ON SUNDAY AND MONDAY. A STRONG SHORT
WAVE TROF WILL PUSH OUT OF THE PLAINS STATES ON SUNDAY. A SURFACE
LOW WILL FORM WELL NORTH OF ALABAMA AND TRACK NORTHEAST TOWARDS
THE UPPER MISSISSIPPI VALLEY REGION. THE SURFACE LOW WILL PUSH A
COLD FRONT TOWARDS ALABAMA...AND WIDESPREAD SHOWERS AND A
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SURFACE DEWPOINTS
RISING INTO THE MID 60S THIS TIME OF YEAR NORMALLY BRINGS ABOUT A
THREAT OF SEVERE STORMS...BUT FORECAST SOUNDINGS SHOW RELATIVELY
WARM MID LEVEL LAPSE RATES...AND INSTABILITY IS LIMITED. THERE IS
ENOUGH BULK SHEAR FOR SOME ORGANIZED STORMS...AND THE POTENTIAL
FOR STRONGER STORMS MAY HINGE ON CLOUD COVER. FOR NOW IT LOOKS
LIKE THERE WILL BE WIDESPREAD CLOUD COVER...BUT THIS MAY CHANGE.
THE MODELS ARE PUSHING THE FRONT THOUGH QUICKER AND THE RAIN
SHOULD BE ENDING ACROSS NORTH ALABAMA EARLY MONDAY MORNING...WITH
THE RAIN ENDING ELSEWHERE BY MID AFTERNOON MONDAY. REMOVED RAIN
CHANCES MONDAY NIGHT. DRY AND COLDER TUESDAY AND WEDNESDAY. THERE
IS QUITE A RANGE OF GUIDANCE TEMPERATURES NEXT TUESDAY AND
WEDNESDAY. GFS GUIDANCE IS MUCH WARMER THAN THE ECMWF. THE UPPER
TROF IS NOT AS AMPLIFIED AS THE PREVIOUS COLD OUTBREAK AND THE
SURFACE HIGH CENTRAL PRESSURE IS LOWER...SO WILL TAKE A
COMPROMISE BETWEEN THE GUIDANCE.

58/ROSE

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDITIONS THROUGH THE PERIOD. CALM WINDS WILL SHIFT TO THE
SOUTHEAST BY 15Z AND LIGHTER WINDS. SKIES WILL REMAIN CLEAR
THROUGH THE PERIOD.

16

&&

.FIRE WEATHER...

VERY LOW SURFACE DEWPOINTS WILL CONTINUE ACROSS THE AREA
TODAY...AND TEMPERATURES WILL BE WARMER AS THE WIND FLOW BECOMES
SOUTHEAST. THIS WILL LEAD TO RELATIVE HUMIDITY VALUES FALLING
BELOW 25 PERCENT FOR SEVERAL HOURS THIS AFTERNOON. THE FIRE
WEATHER WATCH WILL BE UPGRADED TO A RED FLAG WARNING. SOUTHERLY
FLOW ON FRIDAY WILL BRING A RAPID INCREASE IN LOW LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  38  59  51  69 /   0  10  20  20  20
ANNISTON    57  41  60  52  70 /   0  10  20  20  20
BIRMINGHAM  58  45  63  53  70 /   0  10  20  20  20
TUSCALOOSA  59  46  64  55  71 /   0  10  20  20  20
CALERA      58  46  64  53  72 /   0  10  20  20  20
AUBURN      57  44  64  52  72 /   0  10  30  20  20
MONTGOMERY  61  46  68  53  75 /   0  10  30  20  20
TROY        61  45  67  52  75 /   0  10  30  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM CST THIS MORNING FOR ALL OF CENTRAL
ALABAMA.

FIRE WEATHER WATCH FROM NOON CST TODAY THROUGH THIS AFTERNOON
FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Nov 13, 5:45 PM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CST WED NOV 13 2013

ALZ011>015-017>050-142345-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
545 PM CST WED NOV 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

TEMPERATURES WILL FALL BELOW FREEZING ACROSS ALL OF CENTRAL
ALABAMA AGAIN FROM 9 PM THIS EVENING THROUGH THURSDAY MORNING.
TEMPERATURES SHOULD FALL INTO THE 23 TO 31 DEGREE RANGE BY SUNRISE
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WITH A DRY AIR MASS REMAINING IN PLACE...RELATIVE HUMIDITY VALUES
WILL FALL INTO THE MID 20S AGAIN THURSDAY AFTERNOON FOR ALL OF
CENTRAL ALABAMA...LEADING TO HIGH FIRE DANGER. OUTDOOR BURNING IS
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.